My mother (see the Doppelganger thread in the Alzheimer's category) is now taking her meds. There are dosage and potency issues. Any advice?

Asked by

When the psychiatrist originally prescribed an antidepressant and a medication to treat mood swings, she refused to take them. More recently, however, I have succeeded in convincing her to. I was concerned about her taking pills that may be losing potency--the prescription was filled mid-October--and she got strangely belligerent yesterday and I thought she might have taken a second dose (she took a first dose of the pills hours early). But the expiration on both meds is about a year from now...

Answers 1 to 10 of 27
I doubt they've lost potency since October, espcially if the expiriation date is next year.

But Dougie, why on earth does your mother have access to her meds? Aren't you the one giving them to her? A dementia patient should NOT be the one in charge of her medication, imho.

An antidepressant will take several weeks to kick in.  The one for mood swings; not knowing what it is, can't comment.  Isn't she also being treated for a UTI?
She was. Two doctors wrote prescriptions for the UTI. She has finished both--no refills indicated.
It's been a week or more since I got her to take the psychiatrist's medications. She has her next appointment with him Saturday after next--April 7. I regularly set the pills at the dinner table, next to a glass of water; I had impressed on her that the UTI pill had to be taken with water; after a while she got so she would insist on water with the pills.
Thanks for the info on potency... :)
Top Answer
Dougie; You said that you thought she might have taken an extra pill. How would she have gotten hold of an extra pill?
Dougie you may have problems for several weeks as UTI meds can And often do cause memory issues. Also research Sundowners as I had the misconception that it only meant the elderly get their clock backwards and are up at night; NOT TRUE! Symptoms are not a pretty sight! You may be experiencing Sundowners also called Sundowning! I have been told that some doctors will treat Sundowners with high doses if Haldol and then ween the patient off for two to three weeks. Haldol is a pretty heavy duty antipsychotic drug. If it is Sundowners you will need one heck of a lot of patients as the patient can be the cruelest and most foul mouthed individual you have ever seen. Lots of luck!
To answer Barb Brooklyn: She had been taking medications from vials on a corner shelf in the kitchen. After I realized she might have taken a second dose I put them on a higher shelf where she is not likely to see them.
To answer Caring Son: the UTI meds are Bactrim and Cipro. Very limited amount of each in the prescriptions. In fact she has finished with both. Also: Can you give me a concise definition of "sundowner"? (For the record, she took them consecutively, not at the same time.)
What do you mean "very limited amount of each in the prescriptions?" She was taking BOTH Bactrim and Cipro?

Sundowning is a behavioral issue that affects people, mostly those with dementia. In the late afternoon/early evening, they appear to have delusions/hallucinations that are not present during the daylight hours. Can you Google "sundowning"?
The episode was in mid-afternoon, here in Gardena, CA. Yesterday (Saturday). The Bactrim was 6 pills, the Cipro 14. (Correction: just after 5 p.m.; but sunset here is just after 7 p.m. what with Daylight Saving time.)
Dougie; Did two different doctors prescribe the two diff. meds?

Sundowning, at least for my mom, was really never about what time of day it was. We just noticed that she was different in the early evening when my SIL visited after work. She would insist that she had a terrible communicable disease, etc. When I would call her in the AM, nothing was wrong.
Yes, two doctors, at the same facility and in consequence of her same visit.

Share your answer

Please enter your Answer

Ask a Question

Reach thousands of elder care experts and family caregivers
Get answers in 10 minutes or less
Receive personalized caregiving advice and support